Iowa, 2005

Hail in Iowa, May 8, 2005

May 8, 2005 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 2:00 AM CST, 12 hours 35 minutes earlier.

Area forecast discussion, May 8, 2:00 AM CST, 12 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 AM CDT SUN MAY 8 2005

.DISCUSSION...

MAIN FORECAST CHALLENGES WILL BE STRENGTH AND COVERAGE OF CONVECTIVE
DEVELOPMENT TODAY...THEN CHANCES FOR PRECIP BEGINNING MID WEEK AS
THE NEXT STRONG AREA OF LOW PRESSURE MOVES ONTO THE PLAINS.

IN THE SHORT TERM...CONVECTION ACROSS NORTHEAST NEBRASKA IN ITS
LAST STAGES AS CLOUD TOPS CONTINUE TO WARM AND LOW LEVEL JET
CONTINUES TO SLOWLY WEAKEN. A FAIR AMOUNT OF LOW CLOUDS WILL START
THE DAY WITH THE COLD FRONT POISED ACROSS CENTRAL NEBRASKA. FEEL THE
LOWER CLOUDS SHOULD SCATTER OUT THROUGH THE MORNING ALLOWING
SUNSHINE TO CONTINUE THE DESTABILIZATION PROCESS SETTING THE STAGE
FOR QUITE AN WEATHER DAY LATER THIS AFTERNOON AND EVENING. WHILE IT
SHOULDNT BE AS WINDY AS IT WAS YESTERDAY...IT SHOULD STILL BE WELL
INTO THE BREEZY CATEGORY NONETHELESS.  AS WE MOVE THROUGH PEAK
HEATING...PW VALUES INCREASE TO 1.25 INCHES AND H85 DEWPOINTS
INCREASE TO +11 OR +12. WITH A PLUME OF VERY STEEP LAPSE RATES
OVERSPREADING THE PLAINS...CAPE VALUES APPROACH 2500 TO 3000 J/KG BY
MID AFTERNOON ALONG AND AHEAD OF THE FRONT. WHILE 0-6KM BULK SHEAR
VALUES REMAIN SOMEWHAT WEAK AROUND 25 KNOTS...STRONG INSTABILITY CAN
OVERCOME WEAK SHEAR RESULTING IN NUMEROUS SEVERE STORMS. TOTAL TOTAL
INDICES REACH 62 TO 64, LIFTED INDICES REACH -8 TO -10, AND K
INDICES REACH 36 TO 40. WET BULB ZERO VALUES ARE 8000 TO 9000 FEET,
AN IDEAL RANGE FOR VERY LARGE HAIL. IN FACT...THERE APPEARS TO BE
VERY LITTLE CIN/CAP THIS AFTERNOON ALLOWING FOR RAPID DEVELOPMENT BY
19Z TO 21Z AS A FIRST GUESS. WOULD PREDICT THAT AT LEAST A SEVERE
THUNDERSTORM WATCH WILL BE NEEDED LATER TODAY FOR AT LEAST A PART OF
CWA FROM MID AFTERNOON THROUGH LATE EVENING FOR LARGE HAIL AND
DAMAGING WIND GUSTS. WE SHOULD SEE A DECREASING TREND FROM WEST TO
EAST AFTER MIDNIGHT WITH THUNDERSTORMS MOVING EAST OF THE REGION BY
08Z TO 10Z OR THEREABOUTS.

FOR MONDAY...HAVE REMOVED THE MENTION OF PRECIPITATION AS THE
SURFACE TROUGH PUSHES TO THE MISSOURI RIVER BY 12Z MONDAY.
THUS...ANY DEVELOPMENT AHEAD OF THE TROUGH WILL BE ACROSS CENTRAL
IOWA...WHILE THE CLOSED SURFACE LOW SHOULD BE FAR ENOUGH NORTH TO
KEEP ANY WRAPAROUND MOISTURE NORTH OF THE CWA IN THE DAKOTAS. IT
WILL ALSO BE A COOLER DAY WITH TEMPS ONLY IN THE 60S TO LOWER 70S.

IN THE EXTENDED FORECAST...FOCUS SHIFTS TO THE NEXT STRONG AREA OF
LOW PRESSURE AND RESULTANT WEATHER TRENDS FROM MID WEEK THROUGH THE
FIRST HALF OF NEXT WEEKEND. THERE WILL LIKELY BE NUMEROUS FORECAST
CHALLENGES WITH THIS NEXT SYSTEM...WHICH COULD LEAD TO WILD SWINGS
IN EXPECTED WEATHER. AT THE PRESENT TIME...THE NAM AND GFS ARE
HANDLING THE SYSTEM QUITE DIFFERENTLY WITH REGARD TO QPF DESPITE
SIMILAR MASS FIELDS. THE NAM IS FOCUSING MORE OF THE ENERGY ALONG A
WARM FRONT THAT WOULD LEAD TO PRECIP FURTHER SOUTH ACROSS PORTIONS
OF NEBRASKA AS EARLY AS TUESDAY AFTERNOON AND NIGHT. MEANWHILE...THE
GFS IS FOCUSING ITS ENERGY FURTHER NORTH WHICH WOULD SUPPRESS MOST
OF THE PRECIP IN OUR AREA UNTIL WEDNESDAY NIGHT. FOR NOW...GIVEN
UNCERTAINTIES IN THE MODEL RUNS...WILL STICK CLOSER TO A GFS AND
CANADIAN SOLUTION AND WILL NOT BUY INTO THE NAM JUST YET. WHERE
EXACTLY THE FRONTAL BOUNDARY SETS UP COULD ALSO HAVE A LARGE IMPACT
ON TEMPERATURES YIELDING SOME SIGNIFICANT BUST POTENTIAL MID WEEK AS
WELL.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DEWALD
Hazardous weather outlook, May 8, 10:57 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1157 AM CDT SUN MAY 8 2005

IAZ043-055-NEZ012-015-018-032>034-082200-
BURT-CEDAR-CUMING-HARRISON IA-MONONA IA-STANTON-THURSTON-WAYNE-
1157 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG AND AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. STORMS
SHOULD INITIATE BETWEEN 1 AND 4 PM ACROSS THE OUTLOOK AREA WITH
VERY LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. ISOLATED TORNADOES
MAY ALSO OCCUR INTO EARLY THIS EVENING IN AN AREA ALONG THE MISSOURI
RIVER IN EXTREME NORTHEAST NEBRASKA AND WEST CENTRAL IOWA WHERE SHEAR
VALUES ARE EXPECTED TO INCREASE AHEAD OF THE SURFACE LOW. THE
THUNDERSTORMS SHOULD MOVE EAST OF THE AREA AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID
WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT
AND CONTINUING THROUGH FRIDAY. THERE STILL IS SOME UNCERTAINTY TO
EXACTLY WHEN OR WHERE SEVERE THUNDERSTORMS MIGHT DEVELOP DURING
THIS TIME. HOWEVER...SEVERE STORMS COULD OCCUR EITHER WEDNESDAY OR
THURSDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.
A CONFERENCE CALL WILL BE SCHEDULED FOR 1 PM TO ADDRESS THIS
SITUATION.

IAZ056-069-079-080-090-091-NEZ011-016-017-030-031-042>045-050>053-
065>068-078-088>093-082200-
ANTELOPE-BOONE-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE-
JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MILLS IA-MONTGOMERY IA-
NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
1157 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG AND AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. STORMS
SHOULD INITIATE BETWEEN 1 AND 4 PM ACROSS THE OUTLOOK AREA WITH
VERY LARGE HAIL AND A FEW DAMAGING WIND GUSTS POSSIBLE. THUNDERSTORMS
SHOULD MOVE EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID
WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT
AND CONTINUING THROUGH FRIDAY. THERE STILL IS SOME UNCERTAINTY TO
EXACTLY WHEN OR WHERE SEVERE THUNDERSTORMS MIGHT DEVELOP DURING
THIS TIME. HOWEVER...SEVERE STORMS COULD OCCUR EITHER WEDNESDAY OR
THURSDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.

FOBERT

In the hours before

Local storm report, May 8, 10:08 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1108 AM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             2 NW CARROLL            42.30N 97.22W
05/07/2005  0.75 INCH        WAYNE              NE   PUBLIC

1105 PM     HAIL             3 SE BELDEN             42.38N 97.17W
05/07/2005  0.88 INCH        CEDAR              NE   PUBLIC

&&

LANDSVORK
Special weather statement, May 8, 12:51 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
151 PM CDT SUN MAY 8 2005

NEZ011-012-090200-
CEDAR-KNOX-
INCLUDING THE CITIES OF...HARTINGTON...VERDIGRE
151 PM CDT SUN MAY 8 2005

...TORNADO WATCH NUMBER 232 HAS BEEN ISSUED FOR PARTS OF
NORTHEAST NEBRASKA UNTIL 9 PM CDT...

IN NORTHEAST NEBRASKA THE WATCH INCLUDES...

KNOX AND CEDAR COUNTIES.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE
AREA. THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE VERY
QUICKLY. LARGE HAIL AND DAMAGING WINDS REMAIN THE MAIN THREAT...BUT
AN ISOLATED TORNADO IS POSSIBLE ACROSS NORTHEAST NEBRASKA.

BOUSTEAD
Special weather statement, May 8, 1:37 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
237 PM CDT SUN MAY 8 2005

IAZ043-055-056-069-079-080-090-091-NEZ015-017-018-031>034-042>045-
050>053-065>068-078-088>093-090200-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-PLATTE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-
STANTON-THURSTON-WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...AUBURN...BEATRICE...BELLEVUE...BLAIR...
CLARINDA...CLARKSON...COLUMBUS...COUNCIL BLUFFS...CRETE...
DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN...
LINCOLN...LOGAN...LOUISVILLE...NEBRASKA CITY...NORFOLK...OMAHA...
ONAWA...PAWNEE CITY...PIERCE...RED OAK...SEWARD...SIDNEY...STANTON...
TECUMSEH...TEKAMAH...THURSTON...WAHOO...WAYNE...WISNER
237 PM CDT SUN MAY 8 2005

...SEVERE THUNDERSTORM WATCH NUMBER 234 HAS BEEN ISSUED FOR PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA UNTIL 9 PM CDT...

IN EASTERN NEBRASKA THE WATCH INCLUDES...

JEFFERSON...GAGE...PAWNEE...RICHARDSON...NEMAHA...JOHNSON...SALINE...
SEWARD...LANCASTER....CASS...SARPY....DOUGLAS...SAUNDERS...BUTLER...
PLATTE...COLFAX...DODGE...WASHINGTON...BURT...CUMING...STANTON....
MADISON...PIERCE...WAYNE...THURSTON.

IN SOUTHWEST IOWA THE WATCH INCLUDES...

MONONA...HARRISON...SHELBY...POTTAWATTAMIE...MONTGOMERY...MILLS...
FREMONT...PAGE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE
AREA. THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE VERY
QUICKLY. LARGE HAIL AND DAMAGING WINDS REMAIN THE MAIN THREAT.

BOUSTEAD

The radar

The Omaha radar (KOAX), 39 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pottawattamie

When
May 8, 2:35 PM CST
Where
Pottawattamie County, 2 mi W of Crescent
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.367, -95.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449271.